Coming off Pramipexole

Hi! I am trying to come off Pramipexole because of augmentation. I am down to one 0.088mg tablet per day now. My question is, when I get the dopamine out of my system, will my rls revert to how it was before I started taking the medication i.e. Not nearly as severe? Also how long does it take to get this horrible drug out of your system? I wish I had never started taking this drug. Before I did, my rls was an irritation, but certainly not life changing, as it has now become!! Luckily,I have found a sympathetic, and informed GP who is now helping me, and will think twice about putting anyone else on this medication! It has made my life a nightmare😢😢

9 Replies

oldestnewest
  • Sheelag, please put the following names into the search box here and read their stories about getting off the DAs: Mark370, Bkc1777 and bganim1947. Or tap on my name and read my posts. I believe that the first substance everyone has to try for RLS is ferrous bisglycinate 25mg on an empty stomach before bed. It should work. I'm 2 out of 3 this past week alone. I believe it didn't work for that third person because she has an infection right now and her iron stores are high. Anyways please read their stories.

  • Well done for getting this far. Powerful.

    It's difficult to answer your question as most people transfer to another med without waiting to find out their new rls baseline!

    To complicate matters further , there is a little understood situation called DAWS which is a continuation of bad experiences after DAs .

    I am directing you to a site that relates one persons experience and an extensive discussion on her predicament.

    rxisk.org/sos-dopamine-agon...

    I hope this gives you some information even if it is not very hopeful.

    I came off Prami- but went immediately over to oxycontin (lower back pain) and after about 3 or 4 months of adjustment am now doing well.

    It will be interesting to see how you get on - if you try to find your base level of rls without any medication.

    Don't forget to check out all possible triggers that may seriously affect your recovery.

    Please keep in touch and I wish you all the very best.

  • Have just delved into that site- there are some good suggestions for coping- especially concerning vit B.

    Anyone coming of DAs or indeed on DAs should definitely follow up that link.

    Frightening and fascinating.

  • Hi! Sorry, I should have said. I am actually on OxyContin, and Tramadol if I need it, just to get me off these Pramipexole. I was wondering, if things settle down a bit, after the Dopamine effect wears off.

  • Hi madlegs! Thanks for your your reply! When you say, you are"doing well, after 4 months" what do do mean? This is what I am trying to find out- how I will actually feel, and what will be the status of my rls after stopping Pramipexole. I am now down to half a 0.088mg tab a day. So almost down to zero. I am taking Oycodone 10 mgs at night which seems to work quite well, but am still having awful rls symptoms in the day. Will I eventually get to the stage of not having any symptoms in the day? Also, I can't imagine I will be able to stay on an opiate like Oxycodone for ever. Does anyone ever really get their lives back? ☹️

  • Whatever I answer is my personal experience and may not apply in other cases.

    When I started on the oxy , I tried 5 at night only then progressed by stages to 10 twice a day which is where I'm at now.

    At first I had bad itching and slight excema and quite severe insomnia. I had this on Tramadol previously. So I persevered with the oxy , knowing that I was at the end of rhe road.

    Now after 4 or 5 months , I don't get any of those symptoms- except for rare insomnia induced by stress. I take a shortacting sleeping pill for those rare nights ( 1 in maybe a fortnight).

    I do experience rls when I take triggers- see Thai green curry post. Also all the usual suspects are lined up with feather dusters to tickle my feet if I fail to adhere to the strict guidelines.😠

    Ther is an issue of the oxy not lasting the full 12 hrs- this is a common experience for many - but not life threatening as it would be if we were on a high dose for serious pain.

    Also I metabolise medicines quite fast- so that could be a factor- I come out of anaesthetics rapidly- which can cause problems in the operating theatre.😆

    I can wake 2hrs early with rls- but usually 1000 Paracetamol gets me ok again. The alternative would be to take the oxy 2 hrs earlier and try to string it out longer at the end of the day , when it doesn't seem to be an issue (distraction?) The other option is to take the oxy 3 times a day and trivide the dose , if practible, but not so in my case- 3×5mg would not control the rls , 3×10mg would be too much.

    Being on oxy long term is a concern- but according to Dr Buchfurer , he is happy for patients to be on these low doses for 20- 30 years ( in his experience) He is writing a paper on this subject , but apparently it is still under research. ( John Hopkins)( I am 70 yrs young if that is relevant. )

    You have achieved the greatest part in coming off the Prami- and shouldn't be too big a shock taking the final step. I think it is the fear of the unknown that puts us off. You'll be grand.😱😎

    Just do it!

    All the best.

    If I haven't addressed all your concerns- please come back.

    My quality of life is transformed now- I do have to be careful of what I eat or drink- as before oxy- but I really dont live in fear any more and feel very confident for the future.

    Cheers.

  • Well you might not feel normal 100% of the time but You will feel a lot better once prami is out of your system. Maybe get your iron levels checked and give iron bisglycinate a chance?

    Stay strong. You can do this.

    B.

  • Hi,

    Well done making the decision of coming of prami! It is evil stuff! :)

    I have been taking prami for 8 months and it has been 2 weeks now as I took no medicine route... I have gone cold turkey and did not use any tramadol stuff either.

    Some suggest minimise the dose and get off with the help of codein/tramadol or just give up and go through hell few days :)) How long have you been on prami?

    Since I have found this site I have started eating healthier and trying low foodmap diet and stopped alcohol completely. I am introducing food to my diet slowly to see what triggers my RLS and finding out that some of the no no's in foodmap diet is actually ok with me. So it is a slow journey but I am getting there faster than I thought! :)

    When I gave up prami 2 weeks ago I went to Holland and Barrett and stocked up on some vitamins that people thought might help. I started taking gentle iron, (iron bisglycinate) 20mg. I tell you what, it helped big time! First few days was hell but 4th day I woke up as a new person! I am not sure if prami is out of my system yet (feels it has, but still have a little moods, maybe that's my personality eh? ;) ) as it depends on the dosage and and the length of time you have been on it. I am now using b12, folic acid, calcium, magnesium during a day. But the iron only at bedtime on an empty stomach with orange juice. I tried not to take any of iron last night as tredlight (another lovely person who helped on my journey) takes it only when her rls is bad. She treats iron as it is painkiller. Only to be taken when rls really bad and can't cope. So I tried no iron last night, woke up at 1am with rls, slept on my knees a bit, bent my toes, then it was ok to get back to sleep again! I am not trying to make it look easy to give up prami but that is my experience. Some would says this iron route didn't work for them but in my case IT DID! I have come a long way, and feeling so good for it!

    So go for it, try and see how you get on with it. You could always try to take prami when rls is unbearable as you don't need to take every night.

    In the end of the day everyone is different and they have to do whatever to feel better to cope with life!

    Read through everything on this forum and you will see you gained so much knowledge and knowledge is power! :) Then go to your GP and have a chat for the route you are going to take.

    Good luck,

    And believe in yourself!

    B.

  • Most likely your symptoms will revert to what they were before you started pramipexole. It is not guaranteed however, for example the disease may have progressed naturally since you started taking the pramipexole. However you will find that you will feel a lot better once you get the pramipexole out of your system and you are in a much better position to judge what medications work well for you (if indeed you need to take medications). It is considered important to get your iron levels high - US experts recommend serum ferritin levels of over 100. It is important to get your serum ferritin levels checked before starting iron.

    In general it takes about 10 to 14 days for the pramipexole to leave your system BUT it can be quicker and it can also take longer. It varies from individual to individual and also depends somewhat on how long you were on pramipexole and what dose you were taking.

    Best of luck with coming off it. It can be a pretty awful process but is so worth it.

You may also like...